Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 58, NWS Salt Lake City, UT

September 14, 2015Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 14, 2015, 5:09 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2015, 5:09 PM MDT (23:09 UTC)
Expired
Sep 14, 2015, 8:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 41 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

459 
WGUS55 KSLC 142309
FFWSLC
UTC053-150200-
/O.NEW.KSLC.FF.W.0058.150914T2309Z-150915T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
509 PM MDT MON SEP 14 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 800 PM MDT
    
* AT 506 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER THE NORTH CREEK DRAINAGE OF ZION NATIONAL PARK.  
  FLOODING IS OCCURRING IN LOCATIONS ON THE EAST AND SOUTHEAST PART 
  OF ZION NATIONAL PARK.  THIS WARNING ADDRESSES NEW THUNDERSTORMS 
  FORMING OVER DRAINAGES THAT FLOW SOUTHWEST TOWARD THE TOWN OF 
  VIRGIN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LA VERKIN...TOQUERVILLE AND VIRGIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3740 11307 3732 11297 3717 11310 3720 11320
      3720 11330 3738 11324

$$

MCINERNEY
1 follow-up statement
755 
WGUS75 KSLC 150156
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
756 PM MDT MON SEP 14 2015

UTC053-150203-
/O.EXP.KSLC.FF.W.0058.000000T0000Z-150915T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
756 PM MDT MON SEP 14 2015

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 800 PM MDT...

FLASH FLOODING IN THE DRAINAGE IS EXPECTED TO DECREASE... 
HOWEVER...ADDITIONAL THUNDERSTORMS ARE MOVING THROUGH THE NORTH 
CREEK DRAINAGE.  THIS AMOUNT OF ADDITIONAL PRECIPITATION MAY CAUSE 
RIVERS AND STREAMS TO REMAIN AT ELEVATED LEVELS THROUGHOUT THE 
EVENING AND NIGHTTIME HOURS.

IF YOU ANTICIPATE ON TRAVELING THROUGH THIS AREA...PLEASE BE AWARE 
OF HEIGHTENED RIVER LEVELS.



LAT...LON 3740 11307 3732 11297 3717 11310 3720 11320
      3720 11330 3738 11324

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:39 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 14, 3:39 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
339 PM MDT MON SEP 14 2015

.SYNOPSIS...A COOL AND UNSETTLED PATTERN WILL CONTINUE THROUGH
MIDWEEK.

&&

.DISCUSSION...AN ACTIVE FALL PATTERN WILL IMPACT UTAH FOR THE NEXT
SEVERAL DAYS. THE SYNOPTIC PATTERN AT 500MB FEATURES SOUTHWESTERLY
FLOW OVER THE WESTERN U.S. IN ADVANCE OF A LONGWAVE TROUGH
APPROACHING THE COAST. A FEW WEAK SHORTWAVES EMBEDDED WITHIN THE
FLOW HAVE SPARKED SCATTERED SHOWERS AND A FEW THUNDERSTORMS OVER THE
CWA TODAY. THIS ACTIVITY WILL CONTINUE INTO THE EVENING AND
OVERNIGHT WITH SHOWERS MORE LIKELY ACROSS THE NORTH AND IN AREAS
TYPICALLY FAVORED UNDER SOUTHWESTERLY FLOW.

TUESDAY...A MORE VIGOROUS SHORTWAVE PRESSES ONSHORE INTO NORTHERN
CALIFORNIA LEADING TO INCREASING DIVERGENCE ALOFT AND FRONTOGENESIS
AT LOWER LEVELS OVER THE GREAT BASIN. THE FRONTAL BOUNDARY THAT
DEVELOPS OVER NEVADA WILL WEAKEN AS IT SAGS INTO NORTHWESTERN UTAH
BY MIDDAY...BUT WILL STILL ACT TO FOCUS PRECIPITATION ACROSS THE
NORTHWESTERN THIRD OF THE STATE BY TOMORROW AFTERNOON. TEMPERATURES
WILL BE SIGNIFICANTLY COOLER BEHIND THE FRONT AND DEPENDING ON ITS
PROGRESSION...DAYTIME HIGHS ACROSS THE NORTH COULD OCCUR IN THE
MORNING BEFORE AFTERNOON SHOWERS FILL IN. AS THE SHORTWAVE DIGS OVER
THE GREAT BASIN TUESDAY NIGHT...THE BOUNDARY WILL TEMPORARILY LIFT
NORTH WITH PRECIPITATION DIMINISHING ALONG THE SOUTHERN WASATCH
FRONT.

ON WEDNESDAY...THE PRIMARY SHORTWAVE LIFTS THROUGH THE NORTHERN CWA
DRIVING THE FRONTAL BOUNDARY SOUTH AGAIN...LEADING TO RENEWED
PRECIPITATION ALONG THE WASATCH FRONT DURING THE LATE MORNING AND
AFTERNOON. THIS ACTIVITY WILL DIMINISH QUICKLY DURING THE EVENING AS
THE TROUGH BEINGS LIFTING RAPIDLY TO OUR NORTHEAST. MODELS THEN
DISAGREE ON WHETHER A WEAK SHORTWAVE WILL IMPACT THE NORTHERN THIRD
OF THE CWA ON THURSDAY AFTERNOON...BUT THE COVERAGE AND INTENSITY OF
SHOWERS SHOULD BE RATHER LOW EVEN IF THIS TURNS OUT TO BE THE CASE.

FRIDAY INTO THE WEEKEND...ALTHOUGH A BROAD TROUGH IS EXPECTED TO
LINGER OVER THE WEST...HEIGHTS WILL BE GRADUALLY RISING THROUGHOUT
THE PERIOD. THIS WILL LEAD TO CLEARING SKIES AND TEMPERATURES
WARMING BACK TO NEAR NORMAL...ALLOWING FOR A VERY PLEASANT EARLY
FALL WEEKEND.

&&

.AVIATION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
RETURN TO THE KSLC TERMINAL BETWEEN 2230-2300Z AND CONTINUE THROUGH
ABOUT 02Z. WINDS ARE EXPECTED TO BECOME SOUTHERLY BETWEEN 2230 AND
2300Z AS WELL. GUSTY SOUTHERLY WINDS WILL PREVAIL TONIGHT BUT COULD
BE DISRUPTED AT TIMES BY SHOWERS AND THUNDERSTORMS. CIGS LIKELY TO
REMAIN ABOVE 070BKN BUT COULD TEMPORARILY LOWER IN SHOWERS AND
THUNDERSTORMS.

&&

.DISCUSSION...AN UPPER LEVEL TROUGH WILL REMAIN OVER THE WESTERN
U.S. THROUGH MID WEEK. A SERIES OF UPPER LEVEL DISTURBANCES MOVING
THROUGH THE TROUGH WILL BRING A PERIOD OF COOL AND WET WEATHER TO
MUCH OF UTAH THROUGH WEDNESDAY. A FRONTAL BOUNDARY WILL MOVE INTO
FAR NORTHWEST UTAH ON TUESDAY. SOUTH AND EAST OF THIS FRONT
INCREASING SOUTHWEST WINDS CAN BE EXPECTED. WINDS WILL STAY UP
TUESDAY NIGHT AHEAD OF A STRONGER COLD FRONT THAT WILL MOVE
THROUGH NORTHERN UTAH ON WEDNESDAY. VERY GUSTY SOUTH WINDS CAN BE
EXPECTED AHEAD OF THIS FRONT. NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN UTAH TUESDAY THROUGH
WEDNESDAY WITH MORE SCATTERED COVERAGE ANTICIPATED ACROSS THE
SOUTH. WITH THE COOL AND MOIST CONDITIONS IN PLACE...AFTERNOON
MINIMUM RELATIVE HUMIDITY VALUES WILL RISE SIGNIFICANTLY AND
OVERNIGHT RECOVERIES WILL BE STRONG.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...RUTZ
AVIATION...STRUTHWOLF
FIRE WEATHER...GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 14, 2:53 AM MDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
253 AM MDT MON SEP 14 2015

UTZ001>016-019>021-517-518-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
253 AM MDT MON SEP 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION. SOME
OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...ESPECIALLY ACROSS SOUTHERN UTAH THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSETTLED AND COOLER WEATHER WILL CONTINUE ACROSS MUCH OF THE
OUTLOOK AREA THROUGH MIDWEEK. THE BEST CHANCE FOR SIGNIFICANT
RAINFALL WILL OCCUR ACROSS THE NORTHERN AND WESTERN OUTLOOK AREA
TUESDAY...THEN MAINLY OVER THE NORTHERN OUTLOOK AREA TUESDAY
NIGHT THROUGH WEDNESDAY. SNOW LEVELS MAY NEAR NINE THOUSAND FEET
WEDNESDAY ACROSS NORTHERN UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 14, 3:20 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 PM MDT MON SEP 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     FLASH FLOOD      2 N HILDALE             37.04N 112.97W
09/14/2015                   WASHINGTON         UT   911 CALL CENTER

            FLASH FLOOD AND DEBRIS FLOW ORIGINATING FROM SHORT CREEK
            FLOODED HWY 59 AND SURROUNDING AREAS.

&&

BMCINERN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 2:22 PM MDTFlash Flood WarningSLCKane, Washington6 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.